Thanks to the Diabetes Control and Complications Trial (DCCT), it is now well recognized that intensive glycemic control can reduce the risk of diabetes complications. Despite this knowledge, one of the biggest barriers in reaching glycemic targets is the increased risk of hypoglycemia that comes with tighter blood glucose control.
Hypoglycemia is often reported to be one of the most feared complications of diabetes. With nocturnal hypoglycemia being especially worrisome for those who live alone or travel alone. It can also be concerning (not to mention disruptive) for a significant other that you share a bed with.
Nocturnal hypoglycemia is a low blood sugar that occurs overnight while you are asleep. It is common to sleep through a low blood sugar when it occurs during sleep.
How common is nocturnal hypoglycemia?
According to a journal article from Medscape General Medicine, 43 percent of all hypoglycemia episodes and 55 percent of severe [hypoglycemic] episodes reported occurred during sleep. Incidence rates vary from 12 to 56 percent, however because 49 to 100 percent of episodes occur without symptoms the actual incidence may be much higher.1
Why is nocturnal hypoglycemia concerning?
Nocturnal hypoglycemia can be especially dangerous because an individual is unlikely to recognize symptoms or wake up during an episode. Undetected nocturnal hypoglycemia is a risk factor for hypoglycemia unawareness.
Hypoglycemia unawareness is low blood glucose that occurs without symptoms, therefore, the person is unaware of the drop in their blood glucose, ultimately delaying treatment. Nocturnal hypoglycemia may also result in physical injury, poor quality of life and possibly impairment in cognitive function. Severe hypoglycemia can cause seizures and unconsciousness, requiring emergency care.
Why does low blood glucose go undetected at night?
When a low blood glucose occurs, counterregulatory hormones (such as glucagon and epinephrine) are released to raise blood glucose. The release of these hormones provides the initial symptoms (shaking, sweating, rapid heart beat, etc.) that an individual may feel when their blood glucose is low. Such symptoms will likely trigger an individual to treat a low blood glucose.
However, while asleep such symptoms/signals are suppressed and/or go unnoticed. There is also evidence that release of counterregulatory hormones are suppressed to some extent during sleep.1
What increases the risks of hypoglycemia?
Any of the following medications may cause hypoglycemia (including nocturnal hypoglycemia):
Signs and symptoms of nocturnal hypoglycemia
- Vivid dreams or nightmares
- Restless sleep
- Morning headache
- Night sweats
- Mood changes
How to prevent nocturnal hypoglycemia
Some ways to prevent experiencing nocturnal hypoglycemia include checking your blood glucose before going to bed. And discussing a safe blood glucose target for bedtime with your doctor.
If you were more active than usual, consumed alcohol in the evening, or had low blood glucose during the day, set an alarm to check your blood glucose at 2 a.m. or 3 a.m. in the morning.
If you have a history of nocturnal hypoglycemia, hypoglycemia unawareness or have experienced a severe low blood glucose, a continuous glucose monitor (CGM) may be helpful. A CGM may also be beneficial if you live alone or travel alone as you can set an alarm for when your blood glucose drops below a set threshold.
How can nocturnal hypoglycemia be treated?
If you are woken up by low blood glucose, first check your blood glucose to confirm it is low (<70 mg/dL). Treat this low blood glucose with quick acting carbs such as juice (4 ounces) or glucose tablets.
In 15 minutes, retest blood glucose. If blood glucose remains below 70 mg/dL, repeat the above treatment. Once your blood glucose is above 70 mg/dL, if your typical breakfast time is still several hours away, have a small snack that includes both a carb and a protein, such as peanut butter crackers.
Make sure to discuss specifics with your health care provider on how he/she would like you to manage/treat nocturnal hypoglycemia. If you take insulin, speak with your healthcare provider about getting a prescription for emergency Glucagon.
Have you experienced nocturnal hypoglycemia? Please share your experience with the type 2 diabetes community.
How well does your doctor explain diabetes care terms to you?